[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.0.26. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1983

Systemic Pigmentation From Tetracycline and Minocycline Therapy

Author Affiliations

Bethesda, Md

Augusta, Ga

Arch Dermatol. 1983;119(1):1-2. doi:10.1001/archderm.1983.01650250005001
Abstract

To the Editor.—  Minocycline hydrochloride is reported to be a safe and effective agent in the treatment of tetracycline-sensitive and tetracycline-resistant acne vulgaris.1 Long-term and high-dose administration of minocycline is known to cause blue or blue-black hyperpigmentation of the skin on the lower extremities, and atrophic scars.2 When tetracyclines are given over prolonged periods, brown-black microscopic discoloration of the thyroid gland is seen.3 Yellow bones have been noted following tetracycline therapy.4 This report describes clinical and postmortem findings of a patient treated with high-dose, long-term tetracycline hydrochloride and minocycline.

Report of a Case.—  In January 1978 a 19-year-old man was first seen in the dermatology clinic of Keller Army Hospital, West Point, NY, with grade II-III acne (Pillsbury classification). He had not received prior therapy for acne. He was given 250 mg of tetracycline hydrochloride four times daily and a topical erythromycin base lotion. Six weeks

First Page Preview View Large
First page PDF preview
First page PDF preview
×